Alert archive / North Carolina / Freeze Warnings in 2016
Freeze Warning 4, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this freeze warning at Nov 20, 2016, 2:40 AM EST for 4 counties in North Carolina. It took effect at Nov 21, 2016, 2:00 AM EST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 20, 2016, 2:40 AM EST (07:40 UTC)
- In effect from
- Nov 21, 2016, 2:00 AM EST
- Expired
- Nov 21, 2016, 8:00 AM EST
- In force
- 6 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Dare County, NC, Hyde County, NC, Pamlico County, NC, Tyrrell County, NC
The radar
The Morehead City radar (KMHX), 107 km from the middle of the area, began a volume at 07:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 7.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1241 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
495 WWUS72 KMHX 200740 NPWMHX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 240 AM EST SUN NOV 20 2016 ...FREEZING TEMPERATURES EXPECTED TONIGHT... .COLD HIGH PRESSURE WILL BUILD INTO THE REGION TONIGHT AND TEMPERATURES ARE EXPECTED TO DROP INTO THE UPPER 20S TO LOWER 30S ACROSS MUCH OF EASTERN NORTH CAROLINA... EXCEPT ALONG THE IMMEDIATE COAST. SEVERAL HOURS OF SUB FREEZING TEMPERATURES ARE POSSIBLE WHICH COULD END THE GROWING SEASON ACROSS SEVERAL COUNTIES WHERE IT HAS NOT PREVIOUSLY ENDED. NCZ046-047-081-093>095-098-202115- /O.UPG.KMHX.FZ.A.0004.161121T0800Z-161121T1300Z/ /O.NEW.KMHX.FZ.W.0004.161121T0700Z-161121T1300Z/ TYRRELL-MAINLAND DARE-MAINLAND HYDE-CRAVEN-PAMLICO-CARTERET- ONSLOW- INCLUDING THE CITIES OF...COLUMBIA...GUM NECK...MANNS HARBOR... STUMPY POINT...EAST LAKE...ENGELHARD...FAIRFIELD...PONZER... SCRANTON...SWANQUARTER...NEW BERN...HAVELOCK...VANCEBORO... COVE CITY...ORIENTAL...BAYBORO...ARAPAHOE...VANDEMERE... MOREHEAD CITY...BEAUFORT...NEWPORT...ATLANTIC BEACH... EMERALD ISLE...JACKSONVILLE...RICHLANDS...SWANSBORO... NORTH TOPSAIL BEACH 240 AM EST SUN NOV 20 2016 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM EST MONDAY... THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 2 AM TO 8 AM EST MONDAY. THE FREEZE WATCH IS NO LONGER IN EFFECT. * TEMPERATURES...29 TO 32. * TIMING...LATE TONIGHT INTO EARLY MONDAY MORNING. * IMPACTS...SENSITIVE OUTDOOR PLANTS WILL BE KILLED BY FREEZING TO SUB FREEZING TEMPERATURES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$
2 follow-up statements
827 WWUS72 KMHX 201900 NPWMHX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 200 PM EST SUN NOV 20 2016 ...FREEZING TEMPERATURES EXPECTED TONIGHT... .COLD HIGH PRESSURE WILL BUILD INTO THE REGION TONIGHT AND TEMPERATURES ARE EXPECTED TO DROP INTO THE UPPER 20S TO LOWER 30S ACROSS MUCH OF EASTERN NORTH CAROLINA... EXCEPT ALONG THE IMMEDIATE COAST. SEVERAL HOURS OF SUB FREEZING TEMPERATURES ARE POSSIBLE WHICH COULD END THE GROWING SEASON ACROSS SEVERAL COUNTIES WHERE IT HAS NOT PREVIOUSLY ENDED. NCZ046-047-081-093>095-098-211300- /O.CON.KMHX.FZ.W.0004.161121T0700Z-161121T1300Z/ TYRRELL-MAINLAND DARE-MAINLAND HYDE-CRAVEN-PAMLICO-CARTERET- ONSLOW- INCLUDING THE CITIES OF...COLUMBIA...GUM NECK...MANNS HARBOR... STUMPY POINT...EAST LAKE...ENGELHARD...FAIRFIELD...PONZER... SCRANTON...SWANQUARTER...NEW BERN...HAVELOCK...VANCEBORO... COVE CITY...ORIENTAL...BAYBORO...ARAPAHOE...VANDEMERE... MOREHEAD CITY...BEAUFORT...NEWPORT...ATLANTIC BEACH... EMERALD ISLE...JACKSONVILLE...RICHLANDS...SWANSBORO... NORTH TOPSAIL BEACH 200 PM EST SUN NOV 20 2016 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM EST MONDAY... * TEMPERATURES...IN THE LOW 30S. * TIMING...LATE TONIGHT INTO EARLY MONDAY MORNING. * IMPACTS...SENSITIVE OUTDOOR PLANTS WILL BE KILLED BY FREEZING TO SUB FREEZING TEMPERATURES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$
860 WWUS72 KMHX 210748 NPWMHX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 248 AM EST MON NOV 21 2016 ...FREEZING TEMPERATURES EXPECTED TONIGHT... .COLD HIGH PRESSURE OVER THE REGION WILL ALLOW TEMPERATURES TO DROP INTO THE UPPER 20S TO LOWER 30S ACROSS MUCH OF EASTERN NORTH CAROLINA... EXCEPT ALONG THE IMMEDIATE COAST. SEVERAL HOURS OF SUB FREEZING TEMPERATURES ARE POSSIBLE WHICH COULD END THE GROWING SEASON ACROSS SEVERAL COUNTIES WHERE IT HAS NOT PREVIOUSLY ENDED. NCZ046-047-081-093>095-098-211300- /O.CON.KMHX.FZ.W.0004.000000T0000Z-161121T1300Z/ TYRRELL-MAINLAND DARE-MAINLAND HYDE-CRAVEN-PAMLICO-CARTERET- ONSLOW- INCLUDING THE CITIES OF...COLUMBIA...GUM NECK...MANNS HARBOR... STUMPY POINT...EAST LAKE...ENGELHARD...FAIRFIELD...PONZER... SCRANTON...SWANQUARTER...NEW BERN...HAVELOCK...VANCEBORO... COVE CITY...ORIENTAL...BAYBORO...ARAPAHOE...VANDEMERE... MOREHEAD CITY...BEAUFORT...NEWPORT...ATLANTIC BEACH... EMERALD ISLE...JACKSONVILLE...RICHLANDS...SWANSBORO... NORTH TOPSAIL BEACH 248 AM EST MON NOV 21 2016 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EST THIS MORNING... * TEMPERATURES...IN THE MID 30S. * TIMING...THROUGH EARLY THIS MORNING. * IMPACTS...SENSITIVE OUTDOOR PLANTS WILL BE KILLED BY FREEZING TO SUB FREEZING TEMPERATURES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this freeze warning went out at Nov 20, 12:17 AM EST, 2 hours 23 minutes earlier.
Area forecast discussion, Nov 20, 12:17 AM EST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
1217 AM EST Sun Nov 20 2016
.SYNOPSIS...
A strong cold front will continue to push offshore tonight. High
pressure will build in behind the front through early next week.
Another cold front will approach the area by the middle of next
week.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 1215 AM Sunday...No changes as cold/dry air conts to stream
in behind cold front with skies now clr across the region.
Prev Disc...strong cold front now approaching coast. The patchy
line of showers has dissipated and will remove mention of
precipitation from forecast. Main story will now be gusty winds
and rapidly falling temperatures. WNW/NW winds will increase to
15-25 mph with some gusts as high as 35-40 mph, especially along
the coastal areas. The gusty WNW winds will increase water levels
on the sound side of the Outer Banks with minor flooding
poss...see Tides/Coastal flooding section below. Lows tonight
expected in the mid to upper 30s inland to lower 40s along the
coast.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
As of 230 PM Sat...High pres continues to build into the region
with chilly temps despite sunny skies. Strong CAA will continue to
bring gusty winds, especially along the coast. High expected in
the lower 50s which corresponds well with low level thickness
around 1300-1310m. Gusty winds and low humidity will produce an
increased fire danger across the area again Sunday. See the Fire
Weather section below for more detail.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
As of 315 AM Sat...A strong cold front and the coldest airmass of
the season arrives late weekend into early next week. This could
bring freezing temps and/or frost to portions of the area that
have not yet seen a hard freeze this season. Another cold front is
forecast to push through Eastern NC during the day on
Thanksgiving.
Sunday Night through Wednesday...Strong cold air advection behind
the cold front will allow temperatures to fall into the low 30s
and upper 20s overnight Sunday, for all except the Outer Banks
and immediate coast. With winds 15 to 20 mph, wind chills will be
in the low to mid 20s Monday morning. High pressure building to
the west will allow for clear skies as the upper trough over New
England begins to pull away and gradient winds will lessen. Lows
Tuesday morning will be very similar, in the low 30s across much
of the region with the exception of the immediate coast.
Frost/freeze advisories will likely be needed for both these
nights along the coastal counties where the growing season has not
ended yet. High temperatures will be on the upswing Tuesday and
Wednesday with mid 60s expected for Wednesday. High pressure will
move east and eventually off the NC coast during this time frame.
Thursday through Saturday...Southerly winds will return Thursday
before another cold front pushes through the region. For now,
this front seems to have more moisture associated with it. Have
increased PoPs to chance for most of Thursday shifting from west
to east during the day. Upper trough will move out quicker with
this front resulting in less cold air advection. High temps for
Friday and Saturday will remain in the low 60s after reaching the
upper 60s on Thursday. Low temps for this period will be in the
upper 40s/ low 50s on Thursday, and upper 30s/lower 40s for
Friday and Saturday.
&&
.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
Short Term /Through Tonight/...
As of 1215 AM Sunday...Very high confidence in VFR thru the period
as very dry airmass spreads in behind cold front. Skies will be
clear with gusty WNW winds thru late today...winds will diminish
tonight.
Long Term /Mon through Thursday/...
As of 215 PM Sat...VFR conditions expected through Wednesday with
mostly clear skies. A front approaches the area Thurs and could
see a few showers and possibly a brief period of sub-vfr
conditions.
&&
.MARINE...
Short Term /Through Sunday/...
As of 1215 AM Sunday...No changes as strong NW winds will cont
along the coast with gale/SCA headlines.
Prev Disc...strong cold front moving into the MHX coastal waters
with winds becoming W/NW and gusty. Expect winds to gust to as
high as 35-40 knots, especially central and northern waters
tonight into early Sunday. Winds subside slightly Sunday afternoon
but surge again late afternoon/evening and could continue to see
gusts to gale force north of Cape Lookout through the evening so
will keep the Gale Warning through the evening.
Seas now up to 7-8 feet and have seas building to as high as 10
ft across the northern waters and 5-9 ft across the southern
waters later tonight and continuing into Sunday.
The gusty WNW winds will likely lead to water levels 1 to 2 feet
below normal across the western rivers and will continue a low
water advisory for these waters later this evening thru much of
Sunday.
Long Term /Sunday night through Thursday/...
As of 230 PM Sat...Strong CAA behind cold front will bring gusty
winds into Monday. Strong SCA to Gale Force winds are expected to
continue Sunday evening before weakening late Sunday night and
during the day Monday. Strong W/NW winds around 20-30 kt with
higher gusts continue Sunday night. Winds diminish to 15 to 20
kt by Monday afternoon and 10 to 15 kt on Tuesday. Monday seas 4-7
feet early, subsiding to 3-5 feet by Monday night and to 2-4 ft on
Tuesday.
&&
.FIRE WEATHER...
As of 230 PM Sat...Gusty NW winds gusts around 25-30 mph and min
humidities around 30-35 percent are expected again Sunday which
will continue to bring an increased fire danger across the region.
With a majority of the state's fire fighting resources fighting
wildfires across the western part of the state any fires starts
could spread rapidly with little resources to fight it. Will cont
with a Fire Danger Statement for Sunday.
&&
.TIDES/COASTAL FLOODING...
As of 1215 AM Sun...As of midnight water levels are 2 feet above
normal at Hatteras Coast Guard gage...minor sound side flooding is
likely occurring.
Prev Disc...Strong WNW winds will develop behind a cold front
this evening then continue into Sunday. This will produce minor
water level rises to around 2 feet above normal along the
soundside of the Outer Banks, especially south of Oregon
Inlet...and a coastal flood advisory has been issued late this
evening thru much of Sunday for the Outer Banks.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Freeze Watch from late Sunday night through Monday morning for
NCZ046-047-081-093>095-098.
Coastal Flood Advisory until 4 PM EST Sunday for NCZ103-104.
MARINE...Low Water Advisory until 4 PM EST Sunday for AMZ136-137.
Small Craft Advisory until 6 PM EST Sunday for AMZ136-137.
Gale Warning until 9 AM EST Sunday for AMZ135-158.
Small Craft Advisory until 6 AM EST Monday for AMZ130-131.
Gale Warning until midnight EST Sunday night for AMZ150-152-
154-156.
&&
SYNOPSIS...SK
NEAR TERM...RF/CTC
SHORT TERM...SK
LONG TERM...DAG/SGK
AVIATION...RF/DAG/SGK
MARINE...RF/CTC/SK/SGK
FIRE WEATHER...MHX
TIDES/COASTAL FLOODING...MHXHazardous weather outlook, Nov 19, 2:54 AM EST, 23 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 254 AM EST SAT NOV 19 2016 NCZ029-044-045-079-080-090>092-200800- MARTIN-PITT-WASHINGTON-GREENE-BEAUFORT-DUPLIN-LENOIR-JONES- 254 AM EST SAT NOV 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. ENHANCED FIRE WEATHER THREAT THIS AFTERNOON DUE TO LOW RELATIVE HUMIDITIES AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ENHANCED FIRE WEATHER THREAT SUNDAY DUE TO LOW RELATIVE HUMIDITIES AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ046-047-081-093>095-098-200800- TYRRELL-MAINLAND DARE-MAINLAND HYDE-CRAVEN-PAMLICO-CARTERET-ONSLOW- 254 AM EST SAT NOV 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. ENHANCED FIRE WEATHER THREAT THIS AFTERNOON DUE TO LOW RELATIVE HUMIDITIES AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A COLD AIR MASS WILL PRODUCE TEMPERATURES IN THE LOW 30S SUNDAY NIGHT AND MONDAY NIGHT...AND MAY RESULT IN A FREEZE THAT WOULD END THE GROWING SEASON FOR EASTERN NORTH CAROLINA. ENHANCED FIRE WEATHER THREAT SUNDAY DUE TO LOW RELATIVE HUMIDITIES AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ103-104-200800- OUTER BANKS DARE-OUTER BANKS HYDE- 254 AM EST SAT NOV 19 2016 ...COASTAL FLOOD ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 PM EST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. COASTAL FLOOD ADVISORY TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. COASTAL FLOOD ADVISORY SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Nov 20, 2:40 AM EST, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 240 AM EST SUN NOV 20 2016 NCZ029-044>047-079>081-090>095-098-103-104-202115- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- OUTER BANKS DARE-OUTER BANKS HYDE- INCLUDING THE CITIES OF...WILLIAMSTON...ROBERSONVILLE... OAK CITY...JAMESVILLE...GREENVILLE...BETHEL...FARMVILLE... GRIFTON...GRIMESLAND...PLYMOUTH...ROPER...CRESWELL...COLUMBIA... GUM NECK...MANNS HARBOR...STUMPY POINT...EAST LAKE...SNOW HILL... HOOKERTON...WALSTONBURG...WASHINGTON...CHOCOWINITY...BELHAVEN... BATH...AURORA...ENGELHARD...FAIRFIELD...PONZER...SCRANTON... SWANQUARTER...WALLACE...WARSAW...KENANSVILLE...BEULAVILLE... FAISON...KINSTON...LA GRANGE...PINK HILL...MAYSVILLE... POLLOCKSVILLE...TRENTON...NEW BERN...HAVELOCK...VANCEBORO... COVE CITY...ORIENTAL...BAYBORO...ARAPAHOE...VANDEMERE... MOREHEAD CITY...BEAUFORT...NEWPORT...ATLANTIC BEACH... EMERALD ISLE...JACKSONVILLE...RICHLANDS...SWANSBORO... NORTH TOPSAIL BEACH...KITTY HAWK...NAGS HEAD...MANTEO... RODANTHE...BUXTON...HATTERAS VILLAGE...OCRACOKE 240 AM EST SUN NOV 20 2016 ...INCREASED FIRE DANGER ACROSS EASTERN NORTH CAROLINA TODAY... WEST TO NORTHWEST WINDS WILL GUST 20 TO 30 MPH MID MORNING THROUGH LATE AFTERNOON. THE GUSTY WINDS COMBINED WITH RELATIVE HUMIDITIES AROUND 30 TO 40 PERCENT AND DRY LEAF LITTER WILL PRODUCE AN INCREASED DANGER OF RAPID FIRE GROWTH TODAY. OUTDOOR BURNING IS DISCOURAGED TODAY AS ANY FIRES COULD QUICKLY GROW OUT OF CONTROL.
Nearby
Freeze Warnings in North Carolina, 2016Every freeze warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.